What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Dec 18, 2:37 AM CST, 1 hour 23 minutes earlier. Its key messages:
- A line of storms will produce heavy downpours and gusty winds as it pushes east across west Kentucky and southwest Indiana through 8 AM. A few severe storms with damaging winds and a few brief tornadoes remains possible over west Kentucky. A Flood Watch has been issued for parts of southern Kentucky through 12 PM today. Isolated flash flooding and scattered to widespread nuisance flooding are expected in the Flood Watch.
- It will turn much colder and drier for Friday through the weekend. Morning wind chill values in the teens are forecast. Some flurries or light snow will be possible Friday over southwest Indiana and the Pennyrile.
- Temperatures will moderate towards normal values for early next week leading up to Christmas. Small rain chances return to the forecast on Christmas Eve.
Area forecast discussion, Dec 18, 2:37 AM CST, 1 hour 23 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
237 AM CST Wed Dec 18 2024
.KEY MESSAGES...
- A line of storms will produce heavy downpours and gusty winds
as it pushes east across west Kentucky and southwest Indiana
through 8 AM. A few severe storms with damaging winds and a
few brief tornadoes remains possible over west Kentucky. A
Flood Watch has been issued for parts of southern Kentucky
through 12 PM today. Isolated flash flooding and scattered to
widespread nuisance flooding are expected in the Flood Watch.
- It will turn much colder and drier for Friday through the
weekend. Morning wind chill values in the teens are forecast.
Some flurries or light snow will be possible Friday over
southwest Indiana and the Pennyrile.
- Temperatures will moderate towards normal values for early
next week leading up to Christmas. Small rain chances return
to the forecast on Christmas Eve.
&&
.DISCUSSION...
Issued at 237 AM CST Wed Dec 18 2024
A fairly solid convective line is moving quickly eastward
across the region and will reach southwest Indiana and west
Kentucky shortly. Based on its current pace, it will clear the
entire region by 6 AM. We have already gotten a 32kt gust from
KCGI with the line, so there is little doubt that it is
surface-based. The southern end of the line is impinging on
temperatures and dewpoints in the lower 60s, but that is limited
to southern portions the Purchase Area and will struggle to make
it east of the lakes. Therefore any severe threat should be
limited to the next hour or two over the Purchase Area. With
0-3km bulk shear around 35kts from the west southwest, portions
of the line that are oriented more north to south will have the
best chances at producing damaging winds and possibly a few
brief tornadoes.
As for the Flood Watch, the current line is moving fast enough
to prevent any overly heavy rainfall, but there is some
potential for the convection over Arkansas to linger or train
over the Watch area toward daybreak. Will keep it going,
although it will not likely be needed past 9 AM. The rainfall
should exit the entire area by 18Z.
Otherwise, the forecast is on track. The latest guidance is a
little more bullish for some flurries or light snow Friday
morning over portions of southwest Indiana and the Pennyrile. A
light dusting cannot be ruled out in the far northeast portions
of the region. Temperatures should be at or above freezing, so
any accumulation should be on grass and elevated surfaces.
Temperatures this weekend are still on track to be cold, but not
extremely so. Winds will be light, so the wind chill will not be
tremendous factor. The warmup is set for Monday through
Christmas Day. Models still uncertain on when to bring our next
chance of rain to the region, but it could happen at any point
from Monday night through Christmas. Santa may have a wet ride
through the Quad State.
&&
.AVIATION /00Z TAFS THROUGH 00Z THURSDAY/...
Issued at 445 PM CST Tue Dec 17 2024
Clouds will increase, lower, and thicken tonight as a storm
system makes its approach. Expect CIGS to lower thru restricted
categories as rains set in, including a small chance of thunder
that is not included at the terminals at this writing.
CIGS/VSBYS will be restricted to MVFR/IFR thru the duration of
the late night, into tmrw morning, which is when the system's
passage occurs. We'll be slow to improve tmrw even after pcpn
chances wind down, so restrictions remain in place thru the
remainder of the forecast.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...Flood Watch until noon CST today for KYZ009-012-017-022.
&&
DISCUSSION...DRS
AVIATION...
Hazardous weather outlook, Dec 17, 2:41 PM CST, 13 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
241 PM CST Tue Dec 17 2024
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-182045-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
241 PM CST Tue Dec 17 2024 /341 PM EST Tue Dec 17 2024/
This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.
.DAY ONE...This Afternoon and Tonight
A Flood Watch will be in effect beginning at 12 AM CST for parts
of the southern Kentucky Pennyrile. Refer to the Flood Watch for
additional details.
There will be a small risk of severe thunderstorms very late
tonight across southern portions of the Purchase and Pennyrile
areas of western Kentucky. A brief, weak tornado, isolated
damaging wind gusts up to 60 mph, and isolated hail up to 1 inch
in diameter will be the main risks.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
A Flood Watch will be in effect through 12 PM CST for parts of
the southern Kentucky Pennyrile. Refer to the Flood Watch for
additional details.
There will be a small risk of severe thunderstorms through
Wednesday morning across southern portions of the Purchase and
Pennyrile areas of western Kentucky. A brief, weak tornado,
isolated damaging wind gusts up to 60 mph, and isolated hail up to
1 inch in diameter will be the main risks
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed early Wednesday morning.
Additionally, any reports of flooding and heavy rainfall amounts
would be appreciated.
DWS
In the hours before
Special weather statement, Dec 18, 3:13 AM CST, 47 minutes before
Special Weather Statement
National Weather Service Paducah KY
313 AM CST Wed Dec 18 2024
KYZ008-009-180945-
Marshall KY-Calloway KY-
313 AM CST Wed Dec 18 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHERN CALLOWAY AND MARSHALL
COUNTIES THROUGH 345 AM CST...
At 312 AM CST, Doppler radar was tracking a strong thunderstorm near
Benton, moving east at 55 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Benton, Hardin, Aurora, Kirksey, and Brewers.
This includes Interstate 69 in Kentucky between Mile Markers 34 and
50.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3694 8849 3700 8826 3693 8819 3683 8814
3675 8811 3669 8807 3669 8849
TIME...MOT...LOC 0912Z 260DEG 48KT 3684 8848
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
ATLLocal storm report, Dec 18, 3:33 AM CST, 27 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
333 AM CST Wed Dec 18 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0312 AM Tstm Wnd Gst Mayfield 36.74N 88.65W
12/18/2024 E55 MPH Graves KY Public
Relayed via Twitter.
&&
DWSSpecial weather statement, Dec 18, 3:37 AM CST, 23 minutes before
Special Weather Statement
National Weather Service Paducah KY
337 AM CST Wed Dec 18 2024
KYZ008-009-181000-
Marshall KY-Calloway KY-
337 AM CST Wed Dec 18 2024
...A STRONG THUNDERSTORM WILL IMPACT CALLOWAY AND SOUTHERN MARSHALL
COUNTIES THROUGH 400 AM CST...
At 337 AM CST, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Murray, moving east at 55 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Murray, Hardin, Aurora, Kirksey, and Brewers.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3677 8848 3681 8813 3679 8812 3678 8812
3670 8808 3660 8805 3658 8849
TIME...MOT...LOC 0937Z 261DEG 46KT 3669 8842
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
ATLSpecial weather statement, Dec 18, 3:39 AM CST, 21 minutes before
Special Weather Statement
National Weather Service Paducah KY
339 AM CST Wed Dec 18 2024
KYZ011>013-181030-
Lyon KY-Caldwell KY-Trigg KY-
339 AM CST Wed Dec 18 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN CALDWELL...NORTHEASTERN
TRIGG AND CENTRAL LYON COUNTIES THROUGH 430 AM CST...
At 339 AM CST, Doppler radar was tracking a strong thunderstorm over
Cravens Bay Campground, moving east at 55 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Princeton, Eddyville, Land Between The Lakes Area, Cobb, Rockcastle,
and Kuttawa.
This includes the following highways...
Interstate 24 in Kentucky between Mile Markers 41 and 63.
Interstate 69 in Kentucky between Mile Markers 68 and 70, and
between Mile Markers 74 and 90.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3700 8804 3698 8813 3706 8814 3720 8775
3719 8774 3719 8773 3717 8772 3718 8771
3716 8770 3715 8768 3703 8771 3700 8773
3696 8766 3691 8767 3686 8802
TIME...MOT...LOC 0939Z 261DEG 46KT 3700 8805
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
ATLSpecial weather statement, Dec 18, 3:42 AM CST, 18 minutes before
Special Weather Statement
National Weather Service Paducah KY
342 AM CST Wed Dec 18 2024
KYZ012-181015-
Trigg KY-
342 AM CST Wed Dec 18 2024
...A STRONG THUNDERSTORM WILL IMPACT TRIGG COUNTY THROUGH 415 AM
CST...
At 342 AM CST, Doppler radar was tracking a strong thunderstorm over
Energy Lake Campground, moving east at 65 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Cadiz, Energy Lake Campground, Turkey Bay, Land Between The Lakes
Area, Golden Pond Visitors Center, Wranglers Campground, Canton, and
Rockcastle.
This includes Interstate 24 in Kentucky between Mile Markers 62 and
70.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3672 8809 3675 8811 3686 8815 3691 8800
3692 8766 3688 8767 3674 8767 3669 8769
TIME...MOT...LOC 0942Z 271DEG 57KT 3682 8804
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
ATLSpecial weather statement, Dec 18, 4:00 AM CST, 0 minutes before
Special Weather Statement
National Weather Service Paducah KY
400 AM CST Wed Dec 18 2024
KYZ012-013-017-181045-
Christian KY-Caldwell KY-Trigg KY-
400 AM CST Wed Dec 18 2024
...STRONG THUNDERSTORMS WILL IMPACT CHRISTIAN...SOUTHEASTERN CALDWELL
AND NORTHEASTERN TRIGG COUNTIES THROUGH 445 AM CST...
At 359 AM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Dawson Springs to near Canton. Movement
was east at 45 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Hopkinsville, Cadiz, Crofton, Cobb, and Hawkins.
This includes the following highways...
Interstate 24 in Kentucky between Mile Markers 59 and 74.
Pennyrile Parkway between Mile Markers 5 and 28.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3680 8731 3680 8792 3716 8770 3710 8752
3713 8749 3713 8737 3716 8735 3715 8733
3713 8733 3711 8731 3711 8728 3708 8728
3707 8726
TIME...MOT...LOC 0959Z 267DEG 40KT 3711 8769 3680 8792
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
ATL